Illinois, 2006

Winter Weather in Illinois, February 11, 2006

February 11, 2006 · NWS PAH · 8 events in 8 counties and zones

Scattered snow showers produced average accumulations of around an inch. Locally higher amounts around 2 inches were associated with the heaviest snow showers.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered snow showers produced average accumulations of around an inch. Locally higher amounts around 2 inches were associated with the heaviest snow showers. The accumulating snow showers were mainly along and east of a line from Mount Vernon to Harrisburg. Accumulations were as high as 3 inches at Grayville in White County. Elsewhere, 1 to 2 inches fell in Jefferson County, and just under an inch fell in Harrisburg. The snow fell in a short period of time, reducing visibility to one half mile or less. Since temperatures were just above freezing, most of the accumulation was on grassy areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 11, 3:00 AM CST, 5 hours earlier.

Area forecast discussion, Feb 11, 3:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CST SAT FEB 11 2006

.DISCUSSION...

IN THE NEAR TERM...WIDESPREAD DENSE FOG THAT FORMED OVER MUCH OF THE
FORECAST AREA IS EXPECTED TO LIFT BY MID MORNING. MID CLOUDS
OVERSPREADING SE MISSOURI AND SRN ILLINOIS ARE ALREADY RESULTING IN
SOME IMPROVEMENT IN VISIBILITY. BOUNDARY LAYER FLOW IS BEGINNING TO
INCREASE FROM THE NORTHWEST IN ADVANCE OF THE CENTRAL PLAINS SYSTEM.
DENSE FOG ADVISORY WILL LIKELY BE CANCELLED FOR PORTIONS OF SE
MISSOURI AND SRN ILLINOIS WITH THE 4 AM PACKAGE.

ANOTHER 48 HOURS OF COLD NORTHWEST FLOW WILL BE FOLLOWED BY A SHIFT
TO A MORE ZONAL FLOW PATTERN AND A SIGNIFICANT WARMUP. IN THE SHORT
TERM...HOWEVER...ANOTHER COUPLE OF STRONG MID LEVEL SHORTWAVES WILL
ROTATE SOUTHEAST DOWN THE MISSISSIPPI VALLEY.

THE FIRST SHORTWAVE WAS PRODUCING AN AREA OF LIGHT SNOW OVER THE
CENTRAL PLAINS EARLY THIS MORNING. RUC/ETA INDICATE THE 500 MB
SHORTWAVE TROUGH AXIS WILL CROSS THE FORECAST AREA EARLY THIS
EVENING. IN ADVANCE OF THIS SYSTEM...GFS/ETA ARE SIMILAR IN
GENERATING SOME LIGHT QPF OVER THE REGION. THE HIGHEST QPF VALUES
AND MOS POPS TEND TO BE NORTHEAST OF MDH/PAH AREAS. THE PRECIP
SHOULD HAVE A CONVECTIVE ELEMENT GIVEN 500 MB TEMPS IN THE MINUS MID
30S AND SOME BREAKS OF SUNSHINE TODAY. DESPITE THE POTENTIAL FOR
SOME BRIEFLY INTENSE SNOW SHOWERS...ANY ACCUMULATIONS SHOULD BE
UNDER AN INCH AND MAINLY ON GRASSY AREAS. BOUNDARY LAYER TEMPS WILL
AGAIN BE MARGINAL FOR ACCUMULATING SNOW. POPS WILL REMAIN IN THE
CHANCE CATEGORY...WITH HIGHEST VALUES IN SOUTHWEST INDIANA.

SUBSIDENCE IN THE WAKE OF THE DEPARTING SHORTWAVE WILL RESULT IN
SOME PARTIAL CLEARING TONIGHT. DUE TO THE EAST COAST BOMB...THE
GRADIENT SHOULD REMAIN TIGHT ENOUGH TO KEEP TEMPS FROM BOTTOMING OUT
MUCH LOWER THAN FRIDAY NIGHTS READINGS. WILL FORECAST LOWS AT OR
VERY NEAR ETA MOS GUIDANCE.

ANOTHER 500 MB SHORTWAVE WILL SLIDE SOUTH/SOUTHEAST DOWN THE
MISSISSIPPI VALLEY ON SUNDAY. ALTHOUGH SOME MODEL DIFFERENCES
EXIST...THE TRACK OF THIS SYSTEM APPEARS WEST OF THE FIRST ONE.
MOISTURE WILL BE MORE SCARCE WITH THIS SYSTEM. MODEL QPF AND MOS
GUIDANCE INDICATES IT SHOULD PASS THROUGH MAINLY DRY. WITH 500 MB
TEMPS AGAIN IN THE MINUS MID 30S AND DECENT AMOUNTS OF MORNING
SUNSHINE...WILL KEEP AT LEAST A MENTION OF FLURRIES. HIGHS SUNDAY
WILL BE IN THE 30S.

AFTER A VERY COLD START MONDAY WITH LOWS IN THE TEENS...THE WARMUP
SHOULD BEGIN AS HIGH PRESSURE MOVES EAST ALONG THE GULF COAST. THE
GFS INDICATES A SERIES OF RATHER WINDY DAYS MONDAY THROUGH WEDNESDAY
AS SURFACE PRESSURES LOWER EAST OF THE ROCKIES AND THE HIGH MOVES
SLOWLY OFF THE ATLANTIC COAST. 925 MB WINDS ON WEDNESDAY ARE
INDICATED AT 50 KNOTS BY THE END OF THE DAY. WITH LOTS OF SUNSHINE
EXPECTED EACH DAY...COULD SEE SOME GUSTY CONDITIONS. WILL KEEP
WEDNESDAY DRY DESPITE GFS QPF GUIDANCE. BEST LIFT REMAINS WELL TO
THE WEST OF THE FORECAST AREA UNTIL THURSDAY...WHEN GFS TAKES A COLD
FRONT ACROSS THE FORECAST AREA. SURFACE PATTERN IS FAVORABLE FOR
THUNDER. HOWEVER...GIVEN MARGINAL GFS MOISTURE AND INSTABILITY
FIELDS...WILL KEEP THUNDER OUT OF THE FORECAST AT THIS TIME.

LONG RANGE /THURSDAY NIGHT AND FRIDAY/ FORECAST WILL REMAIN
UNCHANGED DESPITE MUCH COLDER 00Z GFS SOLUTION. THE EXTENT OF THE
COLD AIR INTRUSION IN THE 00Z GFS APPEARS UNUSUALLY FAR SOUTH GIVEN
THE NEARLY ZONAL FLOW PATTERN AND THE STRONG 500 MB RIDGING OVER THE
SOUTHERN STATES. DAY SHIFT CAN DIGEST ENSEMBLE GUIDANCE AND ECMWF
DATA.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...DENSE FOG ADVISORY WEST KY UNTIL 14Z.
MO...DENSE FOG ADVISORY PORTIONS OF SE MO UNTIL 14Z.
IL...DENSE FOG ADVISORY PORTIONS OF SRN IL UNTIL 14Z.
IN...DENSE FOG ADVISORY SW IN UNTIL 14Z.
&&

MY
Hazardous weather outlook, Feb 11, 6:36 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
636 AM CST SAT FEB 11 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121245-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
636 AM CST SAT FEB 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
MOISTURE ON ROADS AND WALKWAYS MAY FREEZE THIS MORNING...RESULTING IN
PATCHES OF ICE...ESPECIALLY ON BRIDGES AND OVERPASSES.

SCATTERED SNOW SHOWERS ARE EXPECTED...MAINLY THIS AFTERNOON AND
EARLY THIS EVENING. ANY ACCUMULATIONS ARE EXPECTED TO BE LESS THAN
AN INCH...MOSTLY ON GRASSY SURFACES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. ANY REPORTS OF SNOW
ACCUMULATION WOULD BE APPRECIATED.

PS/MY

In the hours before

Special weather statement, Feb 11, 6:11 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
611 AM CST SAT FEB 11 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111515-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
611 AM CST (711 AM EST) SAT FEB 11 2006

...PATCHY BLACK ICE ON ROADS THIS MORNING...

RESIDENTS ARE URGED TO USE CAUTION WHEN TRAVELING AROUND
THE AREA THIS MORNING. MOISTURE LEFT FROM FOG WHICH DEVELOPED
OVERNIGHT HAS TURNED TO ICE IN SOME LOCATIONS.

BLACK ICE IS PARTICULARLY DANGEROUS BECAUSE IT IS VERY DIFFICULT TO
SEE.

TEMPERATURES ARE NOT EXPECTED TO GO ABOVE FREEZING IN MOST
LOCATIONS UNTIL LATER THIS MORNING.

PS/MY
Special weather statement, Feb 11, 7:24 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
724 AM CST SAT FEB 11 2006

ILZ075-111500-
JEFFERSON IL-
724 AM CST SAT FEB 11 2006

...NARROW BAND OF HEAVY SNOW OVER JEFFERSON COUNTY ILLINOIS...

AT 7 AM...RADAR AND SURFACE OBSERVATIONS INDICATED A NARROW BAND OF
SNOW EXTENDING SOUTHWARD FROM CENTRAL ILLINOIS...ALONG INTERSTATE
57...TO MOUNT VERNON ILLINOIS. THIS BAND OF SNOW WAS ALSO AFFECTING
INTERSTATE 64 WEST OF MOUNT VERNON IN JEFFERSON COUNTY. VISIBILITY
WAS LOCALLY ONE HALF MILE OR LESS UNDER THIS BAND OF HEAVY SNOW.

THE SNOW BAND IS NEARLY STATIONARY. THEREFORE...LOCAL SNOW
ACCUMULATIONS UP TO THREE INCHES ARE LIKELY IN A FEW LOCATIONS
FROM MOUNT VERNON NORTH AND WEST. THE BAND OF SNOW IS EXPECTED TO
DISSIPATE LATER THIS MORNING.

IF YOU ARE TRAVELLING ALONG INTERSTATES 57 OR 64 FROM MOUNT VERNON
NORTH OR WEST...PLAN AN ALTERNATE ROUTE IF POSSIBLE...OR LEAVE
PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION.

YORK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Edwards

When
February 11, 8:00 AM CST to 3:00 PM CST
Where
Edwards forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
February 11, 8:00 AM CST to 3:00 PM CST
Where
Gallatin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
February 11, 8:00 AM CST to 3:00 PM CST
Where
Hamilton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
February 11, 8:00 AM CST to 3:00 PM CST
Where
Jefferson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
February 11, 8:00 AM CST to 3:00 PM CST
Where
Saline forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
February 11, 8:00 AM CST to 3:00 PM CST
Where
Wabash forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
February 11, 8:00 AM CST to 3:00 PM CST
Where
Wayne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, White

When
February 11, 8:00 AM CST to 3:00 PM CST
Where
White forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487163, 5487164, 5487165, 5487166, 5487431, 5487432, 5487433, 5487434.